California, 2009

High Wind in California, December 22, 2009

December 22, 2009 · NWS SGX · 3 events in 3 counties and zones

The final winter storm of the month brought light to moderate rain and gusty winds to the region on December 22nd and 23rd. Strong onshore flow associated with the storm produced strong gusty winds to the mountains and deserts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The final winter storm of the month brought light to moderate rain and gusty winds to the region on December 22nd and 23rd. Strong onshore flow associated with the storm produced strong gusty winds to the mountains and deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 22, 3:55 AM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 22, 3:55 AM PST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PST TUE DEC 22 2009

.SYNOPSIS...
AN COLD UPPER TROUGH OF LOW PRESSURE FROM THE NORTHWEST AND
ASSOCIATED COLD FRONT WILL MOVE THROUGH SOUTHWEST CALIFORNIA THIS
MORNING BRINGING COOLER TEMPERATURES...SCATTERED SHOWERS...AND
STRONG GUSTY WEST TO NORTHWEST WINDS. HIGH PRESSURE ALOFT AND
OFFSHORE FLOW WILL BRING FAIR SKIES AND WARMER WEATHER LATER IN THE
WEEK WITH LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES WEDNESDAY AND THURSDAY. ANOTHER UPPER LOW WILL BRING A CHANCE
OF SHOWERS SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...
A COLD PACIFIC TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE
SWEEPING QUICKLY THROUGH SOUTHWEST CALIFORNIA EARLY THIS MORNING.
SCATTERED MAINLY LIGHT SHOWERS HAVE OCCURRED OVERNIGHT ALONG AND
WEST OF THE MOUNTAINS WITH MOSTLY LIGHT AMOUNTS...ONE TENTH INCH OR
LESS. A LITTLE STRONGER BAND OF SHOWERS ALONG THE COLD FRONT EXTENDS
FROM THE EASTERN INLAND EMPIRE SOUTHWESTWARD ACROSS THE WESTERN HALF
OF SAN DIEGO COUNTY. LOCAL AMOUNTS TO AROUND ONE QUARTER INCH ARE
POSSIBLE WITH THIS BAND OF SHOWERS. FOLLOWING THE PASSAGE OF THE
FRONT AND THIS BAND OF SHOWERS...A FEW SHOWERS COULD LINGER INTO THE
AFTERNOON...MAINLY ALONG THE COASTAL MOUNTAIN SLOPES. BESIDES THE
EARLY MORNING SHOWERS AND THE COOLING TODAY...THE BIG STORY WILL BE
THE WIND. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR THE MOUNTAINS AND
DESERTS TODAY THROUGH 6 PM WITH STRONGEST GUSTS TO 75 TO 80 MPH NEAR
THE RIDGETOPS AND ON THE DESERT SLOPES AND FOOTHILLS. ADVISORY
STRENGTH WINDS COULD CONTINUE THROUGH MID EVENING AS THE WINDS
GRADUALLY DIMINSISH TONIGHT IN THE MOUNTAINS AND DESERTS. WIND
ADVISORIES HAVE BEEN ISSUED FOR THE COAST AND VALLEYS TODAY FOR THE
GUSTY WEST TO NORTHWEST WINDS WITH STRONGEST GUSTS EXPECTED ALONG
THE COAST. WINDS IN THESE AREAS ARE EXPECTED TO DIMINISH QUICKLY
THIS EVENING. IN THE NEAR TERM OF NOTE WITH REGARD TO THE WIND ARE
THE GUSTS INTO THE 50S THE PAST FEW HOURS AT A COUPLE OF THE
OFFSHORE ISLANDS...SANTA BARBARA ISLAND AND ANACAPA ISLAND. LOCAL
WIND GUIDANCE FROM THE NAM SHOWS STRONGEST GUSTS TODAY IN THE
WINDIEST AREAS TO AROUND 80 MPH. A GUST IN THE LAST HOUR TO 55 MPH
AT BURNS CANYON AND AROUND 50 MPH AT LAKE PALMDALE PROMPTED THE
UPDATE TO THE NPW FOR AN EALIER ONSET TO THE STRONGER WINDS.

FOR WEDNESDAY AND THURSDAY...HIGH PRESSURE ALOFT WILL REBUILD OFF
THE COAST WITH SURFACE HIGH PRESSURE OVER THE GREAT BASIN BRINGING
WEAK TO LOCALLY MODERATE OFFSHORE FLOW AT TIMES. WINDS IN THE
WINDIER LOCATIONS BELOW THE CAJON PASS AND IN THE SANTA ANA MOUTAINS
AND FOOTHILLS COULD LOCALLY GUST TO NEAR ADVISORY STRENGTH AT TIMES.

&&

.LONG TERM (CHRISTMAS THROUGH MONDAY)...
FOR FRIDAY AND SATURDAY...HIGH PRESSURE ALONG THE WEST COAST AND
SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL MAINTAIN FAIR...DRY
WEATHER...BUT WITH INCREASING HIGH CLOUDS. FOR SUNDAY AND MONDAY...A
PACIFIC TROUGH OF LOW PRESSURE IN THE VICINITY OF CALIFORNIA AND
NORTHERN BAJA WILL BRING CLOUDS AND COOLING AND CHANCES FOR
PRECIPITATION. COULD BE A LITTLE OR A LOT DEPENDING UPON THE
EVENTUAL TRACK. SOME TIMING ISSUES TOO.

&&

.AVIATION...
221000Z...THE MARINE LAYER HAS DEEPENED TO 5000 FEET WITH CLOUD
BASES 2500-3000 FEET MSL. INTERMITTENT LIGHT SHOWERS WILL CONTINUE
THIS EARLY MORNING AS THE COLD FRONT PASSES THROUGH. EXPECT A RAPID
WIND SHIFT FROM THE SOUTH TO THE WEST LATER THIS MORNING WITH THE
PASSAGE OF THE COLD FRONT. STRONG...GUSTY WEST WINDS ARE EXPECTED
BEHIND THE FRONT...STRONGEST BETWEEN 18Z AND 00Z. AT KSAN SUSTAINED
15-25 KT WINDS WILL GUST TO 30 KTS AT TIMES. THE STRONG NORTHWEST
WINDS ACROSS THE MOUNTAINS WILL PRODUCE MOUNTAIN WAVE AND ROTOR
ACTIVITY OVER THE EASTERN DESERTS AT PSP AND TRM THIS AFTERNOON AND
EVENING. MOSTLY CLEAR TONIGHT THROUGH WEDNESDAY AS OFFSHORE FLOW
DEVELOPS.

&&

.MARINE...
A COLD FRONT WILL RACE ACROSS THE COASTAL WATERS THIS MORNING.
STRONG WEST TO NORTHWEST WINDS BEHIND THIS COLD FRONT WILL INCREASE
TO 20-30 KTS THIS AFTERNOON. WINDS WILL GUST CLOSE TO 40 KTS IN THE
OUTER WATERS. SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THIS
MORNING THROUGH TUESDAY NIGHT. A STEEP SHORT-PERIOD 9 FT SWELL WILL
CREATE HAZARDOUS SEAS THIS AFTERNOON AND EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR COACHELLA
     VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
     SAN DIEGO COUNTY MOUNTAINS.

     HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR APPLE AND
     LUCERNE VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR ORANGE COUNTY
     COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-
     THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
     COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

PZ...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 2 AM PST
     WEDNESDAY FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO
     THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 22, 4:15 AM PST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PST TUE DEC 22 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
415 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNING AND WIND ADVISORY FOR STRONG GUSTY WEST TO
NORTHWEST WINDS TODAY. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH TONIGHT FOR
STRONG GUSTY NORTHWEST WINDS AND HAZARDOUS SEAS. SEE LAXMWSSGX AND
LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCAL GUSTY OFFSHORE WINDS WEDNESDAY AND THURSDAY...MAINLY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, San Diego County Mountains

When
December 22, 8:06 AM PST to 11:07 AM PST
Where
San Diego County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds were measured by the Julian CWOP between 0806 and 1107 PST. Between 0835 and 0848 PST multiple gusts of 65 MPH were measured.

High Wind, Coachella Valley

When
December 22, 12:50 PM PST to 7:00 PM PST
Where
Coachella Valley forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wind gusts in excess of 58 MPH were measured by the Whitewater RAWS between 1250 and 1650 PST. Multiple wind gusts of 66 MPH were measured during this period. At 1801 PST, the Palm Springs Airport ASOS measured a peak wind gust of 63 MPH. Blowing dust and downed palm fronds were also reported during this time.

High Wind, San Bernardino County Mountains

When
December 22, 1:51 PM PST to 4:51 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Wind gusts in excess of 58 MPH were measured by the Burns Canyon RAWS between 1351 and 1651 PST. Between 1451 and 1551 PST, a peak wind gust of 68 MPH was measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207604, 207608, 207606.